Feb 27, 2013
My sister is having ulcers in the groin area. Her HIV was detected around 2004. It's been 5 months and ulcers are not going away and her CD4 count has been dropped from 350 to 27. She is having fever, diarrhea and her heart rate is ranging between 105 - 230. Doctors have been saying the medicine did not work and giving her the new medicine at this stage is dangerous to heart so they stopped HIV medicine. I am deeply concerned about her. Please I beg you to provide some kind of suggestion as I do not know what to do.
Response from Dr. Young
Hello and thanks for posting.
Sorry to hear about your sister's predicament. The first and important question is what the cause of her ulcers is. Often, they are herpes virus infection, but the list of other possibilities is long. We'd usually do a biopsy of the lesions to try to sort out what the cause (and appropriate treatment) is.
With her very low CD4 cell count, fever, diarrhea and rapid heart rate, I share your concern about her health. A next question is to the cause of her fever and diarrhea. Stool analyses can sometimes reveal the problem, but if not, a colonoscopy (usually with biopsies) is required. I'd be concerned about Giardia, or cytomegalovirus infection. With her very low CD4 cell count and other symptoms tuberculosis or it's cousin, Mycobacterium avium complex (MAC) would also be a possibility.
Next, I'd need more information about her medications and what the possible heart toxicity is- what is clear is that it's imperative that she be on (or started on) an effective antiretroviral HIV treatment. This requires knowledge of her past treatments and any HIV drug resistance test results.
Unfortunately, she appears to be in pretty serious condition- one that really deserves having expert HIV medical care. Do know that we've taken care of far sicker people who have recovered, so I wouldn't give up hope-- rather, this is the time to ask for answers and quality solutions.
Don't hesitate to write back.
Best wishes to your sister and you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Std That Causes Sharp Pain On Left Side Of Stomach
- Can You Get HIV From Sharing Foods Or Drinks?
- Countries Who Require Hiv Tests For Working Visa
- Does Having Diarrhea Affect Absorption Of HIV Meds?
- Does Multivitamin Supplement Have Any Adverse Effects With Atripla?
- Finger In Mouth After Fingering
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.